Usually, the deficiency of testosterone is called hypogonadism and in order to treat that condition, testosterone replacement therapy is prescribed to the patients. There are many symptoms that are related to testosterone replacement therapy and there are certain risk factors as well. One of those risks is the increase in estradiol levels, gynecomastia, and erythrocytosis. When there is an increase in red blood cell count to the point where it can be a risk to the cardiovascular system, that condition is known as erythrocytosis.
- 1 What is the relation between testosterone replacement therapy and erythrocytosis?
- 2 More on erythrocytosis and testosterone replacement therapy.
- 3 How does testosterone replacement therapy increase the red blood cell volume?
- 4 What to do if erythrocytosis occurs during testosterone replacement therapy?
What is the relation between testosterone replacement therapy and erythrocytosis?
When a person undergoes testosterone replacement therapy, there are some potential side effects that might occur. These side effects do not occur in every male but nonetheless, there have been reports of that happening, so we cannot totally ignore it. And one of those side effects is an increase in the levels of red blood cells in the body which in turn increases the level of hemoglobin and hematocrit in the body. But for men with anemia, this side effect can be considered as a boon because this effect is actually desired in those cases.
However, sometimes people fear that due to the increase of hematocrit, venous thromboembolism may occur. But that has been no direct evidence till now to prove that fact. There is another factor that you need to take care of- when there is an increase in the level of hematocrit, there is a risk of cardiovascular diseases like blood clots. So when a person is undergoing testosterone replacement therapy coma they need to be very careful and keep monitoring the level of hematocrit during the treatment process.
More on erythrocytosis and testosterone replacement therapy.
When the level of hemoglobin is greater than 18.5 gm/dL, that is when erythrocytosis is clinically diagnosed. When the hematocrit levels increase above 52% it can lead to blood conditions like the formation of blood clots, stroke, and more due to the increase in blood viscosity.
Testosterone therapy comes into the picture because due to that there might be a potential risk of erythrocytosis due to the increase in blood viscosity. This can in turn promote a thromboembolic event where the blood clot can travel to your lungs or other scenarios. Whenever any case like this occurs, there is a chance of a stroke happening and that is the reason why people might be skeptical about going ahead with the testosterone replacement therapy.
Another important factor to note is that even though there have been cases where testosterone replacement therapy has increased the level of hemoglobin, most of the collected data is observational and not everything is set in stone. But nonetheless, it is important to take precautions.
How does testosterone replacement therapy increase the red blood cell volume?
There are different theories that speak about the increase in red blood cell volume due to the testosterone replacement theory. The first and the most common theory is the ability of testosterone to increase erythropoietin which is produced by the kidney and it directly gives a signal to the bone marrow to produce more red blood cells. So if you have a question about whether testosterone increases hemoglobin or not, it can be yes because it is a potential side effect. But not everyone faces a grave danger due to that.
What to do if erythrocytosis occurs during testosterone replacement therapy?
If in case you have fallen prey to this adverse side effect and there is a risk of cardiovascular disease, there are some different steps you can take in order to reduce the effect. You can stop the testosterone replacement therapy session or also reduce the critical dose. However if you see the replacement therapy of testosterone increases hemoglobin in a very drastic way, you need to evaluate the actual cause of whether the testosterone is causing that or there is some other reason.
And until the actual causes investigated it is suggested to withhold the testosterone replacement therapy process. Because sometimes the rise could be due to sleep apnea, tobacco use, high altitude, or any other reason.
The endocrine society guidelines state that the patient should stop the testosterone replacement therapy session in those cases and there can be some adjustments made to the dosage. A patient has the option to donate blood in order to remove the excess red blood cell volume and they can continue the therapy after proper investigation. This is a cost-effective solution and it is actually a free state.
Even though testosterone increases hemoglobin, there are various ways to take care of it but of course, it is always suggested to keep a regular eye on the levels.